Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 34, NWS Quad Cities, IA

May 25, 2022Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 25, 2022, 6:32 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2022, 6:32 PM CDT (23:32 UTC)
Expired
May 25, 2022, 7:15 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:32 PM CDT, 0 minutes earlier.

Area forecast discussion, May 25, 6:32 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
632 PM CDT Wed May 25 2022

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 215 PM CDT Wed May 25 2022

Large upper trough over the Central to Southern Plains has led to
deep layer warm air advection and WV transport into the Mid and
Upper Mississippi Valley region today, bringing widespread light
to moderate rain. Much of the CWA has picked up 0.25 to 1 inch of
rain since last night, highest in the counties along and west of
the Mississippi River.

So far today, moist adiabatic mid-level profiles have prevented
any potential for lightning locally. The closest lightning per
GLM data has been over south-central Missouri. Otherwise
temperatures this afternoon were seasonable in the 60s and 70s,
but it has become fairly humid with dewpoints in the 60s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 215 PM CDT Wed May 25 2022

Main Message: There is a Marginal risk for severe storms late
this afternoon and evening with the primary threats isolated
damaging wind gusts or a brief spin-up tornado.

Latest CAM guidance has scattered thunderstorms developing across
central Missouri and southern Illinois during the mid afternoon
in a corridor of thinning clouds and increased solar insolation.
There is some uncertainty as to how this broken band of convection
evolves as it heads to the north into eastern Iowa and west-
central Illinois -- it will be largely tied to the degree of
instability that can be realized under the widespread clouds.

The most likely area for a few strong storms is in the counties
along and south of highway 30. As for timing, anticipate
scattered storms to work from southwest to northeast, reaching
the southern two tier of counties between 4 - 7 pm and the I-80 to
hwy 30 corridor between 6 - 10 pm. Forecast soundings have plenty
of shear and low-level instability to support a few brief spin-up
tornadoes, with 0-1 km bulk shear near 20 kts and 0-3 km shear
around 30 kts directed to the NNE; MLCAPE is 500-1000 J/kg and
0-3 km CAPE 50-100 J/kg.

While isolated showers may linger overnight, especially in the
south, attention turns to the potential for areas of fog which
could become locally dense as winds become light and low-level
moisture remains high. Low confidence on the extent of the fog
right now, but it's something will have to monitor later tonight
into early Thursday.

The upper low will shift into southern Missouri on Thursday,
bringing additional chances for showers and thunderstorms across
eastern Iowa and west-central Illinois, mainly during the afternoon
and evening. SPC has a Marginal risk for severe storms, roughly
along and east of a Dubuque to Keokuk line. The primary threats
are isolated damaging winds and hail.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 215 PM CDT Wed May 25 2022

Key messages:

1. Dry conditions begin Friday with a warming trend expected this
weekend.

2. Summer-like weather will be seen next week.

Discussion:

Friday-Saturday...upper low will finally push east into the Ohio
river valley on Friday. A ridge of high pressure will move into the
region Friday bringing dry conditions and seasonable temperatures.
The flow aloft will then turn zonal on Saturday beginning the
warming trend. 850mb temps are progged to rise to 17C on Saturday
and combined with plentiful sunshine will boost temps into the upper
70s and perhaps some low 80s by the afternoon. This will definitely
be a nice day for any outdoor activities during the holiday weekend.

Sunday-Early Next Week...increasing pressure gradient between
departing surface high and a surface low in the Plains will bring an
increase in southerly winds Sunday and Monday. Some gusts over 30
mph will be possible, especially on Monday. These winds will also
advect in even warmer and humid air into the region that will yield
highs in the 80s and low 90s to start the new week. Dewpoints are
progged to reach the middle 60s, which will make it feel summer-like
outside. The GFS continues to show the potential for storms Sunday
afternoon and evening, but is currently an outlier. Slight chance
PoPs are maintained across the far northwest portions of the CWA but
may be able to be removed in later forecasts. Storm track is likely
to remain further northwest of the local area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 623 PM CDT Wed May 25 2022

Poor flying weather is expected for this TAF period as warm front
and storm system moving through the area bring in plentiful
amounts and lift and moisture. Periods of IFR/LIFR visibilities
and ceilings will accompany showers, storms and fog that develop.
Visibilities will improve once the fog lifts Thursday morning,
but IFR/MVFR ceilings will persist through at least the early
afternoon. Additional showers/storms will be possible at KBRL/KMLI
during the afternoon, and have included a PROB30 mention in this
TAF.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gross
AVIATION...Speck
Hazardous weather outlook, May 25, 3:33 AM CDT, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
333 AM CDT Wed May 25 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
333 AM CDT Wed May 25 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk for severe thunderstorms across much of
the outlook area this afternoon and evening. The main risk will be
damaging winds with a lower risk of a tornado near a warm front.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are possible through Thursday evening. Some storms
could be strong Thursday afternoon across far southeast Iowa and
west central Illinois. A slight chance for thunderstorms exists
Sunday and again Tuesday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

Haase/Gibbs

In the hours before

Local storm report, May 25, 4:10 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
05/25/2022  M1.08 INCH       CEDAR              IA   CO-OP OBSERVER

            CURRENT RAINFALL. WILL CALL WITH UPDATES.

&&

TJG
Local storm report, May 25, 5:26 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY RAIN       2 NNE STONE CITY        42.14N 91.33W
05/25/2022  M1.50 INCH       JONES              IA   TRAINED SPOTTER

&&

TJG
Special weather statement, May 25, 5:51 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
551 PM CDT Wed May 25 2022

ILZ002-252315-
Stephenson IL-
551 PM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of southeastern
Stephenson County through 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Freeport to near Mount Morris. Movement
was north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Freeport around 600 PM CDT.
  German Valley around 605 PM CDT.

Other locations in the path of these storms include Davis, Rock City
and Ridott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4220 8940 4220 8970 4250 8940
TIME...MOT...LOC 2250Z 198DEG 35KT 4222 8962 4208 8948

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Uttech
Special weather statement, May 25, 5:57 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
557 PM CDT Wed May 25 2022

IAZ088-089-099-ILZ034-252330-
Hancock IL-Henry IA-Des Moines IA-Lee IA-
557 PM CDT Wed May 25 2022

...A strong thunderstorm will impact portions of northwestern
Hancock, southeastern Henry, southwestern Des Moines and eastern Lee
Counties through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nauvoo, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  West Point around 610 PM CDT.
  Denmark around 615 PM CDT.

Other locations in the path of this storm include Iowa Army
Ammunition Plant, Lowell, West Burlington, Danville, Middletown and
New London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.

&&

LAT...LON 4045 9127 4049 9150 4098 9144 4093 9109
TIME...MOT...LOC 2257Z 191DEG 38KT 4056 9137

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:57 PM CDTSpecial Weather StatementDVNDes Moines, Lee33 min
May 25, 6:27 PM CDTTornado WarningDVNDes Moines18 min
May 25, 6:30 PM CDTTornado WarningDVNHenry15 min
May 25, 6:40 PM CDTTornado WarningDVNDes Moines, Louisa35 min
May 25, 6:42 PM CDTTornado WarningDVNHenry, Louisa, Washington17 min
May 25, 5:51 PM CDTSpecial Weather StatementDVNStephenson24 min
May 25, 6:57 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.